If you have epilepsy, you know how easily it can interrupt your day-to-day life. It can affect the activities you’re involved in as well as your relationships. Medication can help you manage your symptoms, but can it cause unintended harm to your unborn child?

A recent study focused on 1 million births between 2011 and 2015 found two anti-epileptic drugs linked to birth defects: valproic acid and topiramate. When studies like these come up it is important to understand the facts, your chances and to consider your options very carefully. However, if you are pregnant and take seizure medication it would be natural to ask:

What kind of birth defects?

The study identified three primary birth defects linked to valproic acid and topiramate:

  • Spina Bifida: Occurs when a baby’s spine and spinal cord do not close fully while in the womb. Spina Bifida can cause physical and intellectual disabilities.
  • Cleft lip: Occurs when a baby’s lip does not close completely during pregnancy, leaving a gap in the lip. This is often, but not always, associated with cleft palate, which occurs when the roof of a baby’s mouth does not close when developing. This can cause difficulty eating and swallowing, speech issues and ear infections.
  • Heart defects: Occurs when there are problems with the development of part of a baby’s heart. Affected areas include valves, walls, arteries or veins. Heart defects can cause shortness of breath, development issues and difficulty feeding.

Are there alternatives?

While it is possible that taking fewer seizure medications may decrease the risk for birth defects, it’s important to remember that seizures also pose risks to a developing fetus. It could be dangerous to stop taking your seizure medication without first consulting your doctor.

Finding a solution

It can be difficult to learn that a medication that was supposed to help you caused medical consequences for your child. Birth defects are compensable, and you may benefit from speaking with an attorney about your options.